Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 244, NWS Des Moines, IA

August 25, 2003Story County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 25, 2003, 6:47 PM CDT for Story County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2003, 6:47 PM CDT (23:47 UTC)
Expired
Aug 25, 2003, 7:30 PM CDT
In force
43 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Story County, IA

The radar

The Des Moines radar (KDMX), 41 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 251 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
251 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2571 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 252347
SVRDMX
IAC169-260030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
647 PM CDT MON AUG 25 2003

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  STORY COUNTY IN CENTRAL IOWA

* UNTIL 730 PM CDT

* AT 644 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER KELLEY...OR ABOUT 24 MILES NORTH OF DES
  MOINES...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  4 MILES NORTHWEST OF HUXLEY AROUND 650 PM...
  NEAR AMES MUNICIPAL AIRPORT AROUND 700 PM...
  9 MILES SOUTHEAST OF GILBERT AROUND 710 PM...
  NEAR NEVADA AROUND 720 PM AND
  6 MILES NORTHWEST OF COLO AROUND 730 PM.

AT 647 PM...A WEATHER SPOTTER REPORTED DIME SIZED HAIL JUST 
SOUTHWEST OF KELLEY.

HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA.

DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MONDAY
EVENING FOR NORTHERN IOWA.

LAT...LON 4219 9370 4187 9369 4188 9325 4220 9325

KULA

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 3:26 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 25, 3:26 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
326 PM CDT MON AUG 25 2003

SUBTLE PCPN AND TEMP TRENDS WL BE PRIMARY CONCERN FOR NEXT SVRL
DAYS.  CURRENT SITUATION HAS VORT/SHEAR AXIS FM NE INTO SRN MN AND
WI PRODUCING BAND OF MID CLDS AND MID/HIGH BASED CONVECTION.  19Z
SFC ANLYS HAS A MYRIAD OF MINOR FEATURES BOTH SYNOPTIC AND
MESOSCALE.  TWO LOWS NOTED ACRS SD WITH PRIMARY BNDRY INTO MN.  TROF
ACRS NE AND OLD OUTFLOW BNDRY BTWN KCIN/KFOD AND KCSQ-KDSM. CURRENT
RUC TRENDS SUGGEST LOW CINS ARE EDGING NWD TWRD BETTER CNVGNC SO WL
MAY SEE SOME ISOLD SHRT LIVED SFC BASED DVLPMT TWRD NERN NE OR
SIOUXLAND AREA.  HWVR FEEL BETTER CHCS OVNGT WL BE NE AND E OF FA AS
THETA-E ADVCTN VEERS WITH INCRG LOW LVL JET.  THUS WL KEEP MENTION
OF CHC POPS ACRS NRN PTNS TNGT...MAINLY JUST EXTRAPOLATING WHATS
OCCURRING JUST TO OUR N AND W.

TMRW CVNGC WITH WEAK FNT COMES TOGETHER A BIT ACRS SERN IA DURING
PEAK HEATING...BUT DO NOT FEEL CNVG WL BE STG ENOUGH TO OVERCOME
CIN.  SIMILAR SIUTATION DRNG PEAK HEATING WED FOR SRN AND SWRN
PTNS.  CNVG NOT AS GOOD...BUT MID LVL TEMPS COOL A BIT.  HAVE GONE
WITH SILENT SLGT CHC MENTION IN ZNS...BUT REFLECTED IN GRIDDED
FCST.  FEEL THAT ANYTHING THAT DVLPS TOO ISOLD TO CARRY.  THIS
SHOULD BE WAMREST DAY FOR AWHILE AS LOW LVL TEMPS GRDLLY COOL.  HAVE
STAYED TWRD WRM END OF GUIDANCE...BUT GRDDLY COOLED INTO WED.

SOME TIMING DIFFERENCES EXIST...BUT MED RANGE MDLS AND ENSEMBLES IN
DECENT AGREEMENT WITH IA WX.  ECMWF HAS COME TO CONSENSUS ARND FM
YDAS SOLUTION.  OPERATIONAL GFS SEEMS LIKE OUTLIER...FASTER WITH
FROPA THAN ENSEMBLES AND OTHER MDLS SO WL FOLLOW THE SLOWER END OF
THINGS WHICH IS SUGGESTED BY ETA EXTENSION AS WELL.  THIS SCENARIO
CLOSE TO PREVIOUS THINKING AND RESULTS IN LTL CHG TO FCST.  HAVE
CHCS THU NWRN 2/3RDS...FA WIDE THU NGT AND THEN SERN PTNS INTO FRI.
CHCS MAINLY SFC BASED TO START...TRANSITIONING TO POST FNTL DRIVEN
MORE BY RIGHT ENTRANCE RGN AND ELEVATED QG FORCING.  RECENT GFS RUNS
HAVE ALSO HINTED AT ISENT LIFT LATE NEXT WEEKEND ASSOCD WITH
INVERTED TROF.  HWVR GFS HAS SHOWN POOR RUN TO RUN CONTINUITY IN
THIS TIME FRAME AND IS NOT SUPPORTED BY ENSEMBLES...SO WL LEAVE
SAT-MON DRY.  STAYED AOA GUIDANCE THRU PD...BUT NOT QUITE AS MUCH AS
PAST DAYS.

.DSM...NONE

SMALL
Hazardous weather outlook, Aug 25, 10:45 AM CDT, 8 hours 2 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1045 AM CDT MON AUG 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS CAPABLE OF DAMAGING
WINDS AND LARGE HAIL TONIGHT...MAINLY FOR AREAS NORTH OF
POCAHONTAS...FORT DODGE AND WATERLOO.  A COLD FRONT WILL DROP SOUTH
INTO NORTHERN IOWA LATE THIS EVENING...PRODUCING SCATTERED
THUNDERSTORMS.  THESE STORMS WILL MOVE INTO EAST CENTRAL IOWA
THROUGH TUESDAY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE COLD FRONT WILL STALL OVER CENTRAL IOWA ALONG OR SOUTH OF
HIGHWAY 30 TUESDAY...WITH A CONTINUED SLIGHT RISK OF SEVERE
THUNDERSTORMS TUESDAY NIGHT ACROSS MAINLY THE EASTERN HALF OF
CENTRAL IOWA.

A HIGHER RISK OF THUNDERSTORMS AND SEVERE WEATHER WILL OCCUR LATE
WEDNESDAY NIGHT AND THURSDAY AS A MORE POTENT COLD FRONT DROPS
THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TONIGHT IN NORTHERN IOWA...AND MORE
LIKELY WEDNESDAY NIGHT AND THURSDAY.
&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER
CASE).

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 5:55 PM CDTSevere Thunderstorm WarningDMXSac35 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.